Alert archive / Montana / Special Weather Statements in 2017
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at May 28, 2017, 7:21 PM MDT for Lewis and Clark County, Montana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2017, 7:21 PM MDT (01:21 UTC)
- Expired
- May 28, 2017, 7:45 PM MDT
- In force
- 24 min
- Issued by
- NWS Great Falls, MT
County Lewis and Clark County, MT
The radar
The Great Falls radar (KTFX), 52 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 1.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 218 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 2014 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
868 WWUS85 KTFX 290121 SPSTFX Special Weather Statement National Weather Service Great Falls MT 721 PM MDT SUN MAY 28 2017 MTZ012-048-290145- Cascade MT-Southern Rocky Mountain Front MT- 721 PM MDT SUN MAY 28 2017 ...SPECIAL WEATHER STATEMENT... At 720 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles south of Fairfield, or 21 miles northwest of Cascade, moving southeast at 15 mph. Winds in excess of 30 mph and frequent lightning along with heavy rain will be possible with this storm. This storm will remain over mainly rural areas of central Lewis and Clark and west central Cascade Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4745 11215 4749 11210 4745 11191 4733 11204 TIME...MOT...LOC 0120Z 306DEG 12KT 4744 11208 $$ CC
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at May 28, 5:00 PM MDT, 2 hours 21 minutes earlier.
Area forecast discussion, May 28, 5:00 PM MDT, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 500 PM MDT Sun May 28 2017 Updated Aviation Discussion .SYNOPSIS... An upper-level ridge of high pressure currently over the Pacific Northwest will slowly move eastward over the next few days. As a result, scattered showers and thunderstorms over our area today will become more isolated for Monday through Wednesday. Temperatures trend gradually warmer through Wednesday. Chances for showers and thunderstorms increase again late in the week. && .DISCUSSION... Tonight through Tuesday...Scattered rain showers and thunderstorms have been most concentrated today over Fergus County and along central portions of the Rocky Mountain Front. Satellite imagery reveals boundary layer cumulus marking a convergence line running from near Cut Bank to Havre to Lewistown. This is providing a source of initiation for the observed showers. Short-term model guidance suggest that a minor short wave feature aloft, combined with northeasterly upslope is responsible for the showers along the Rocky Mountain Front. All of this activity will continue to drift slowly SSE into central Montana through this evening. Gusty winds may be possible in the vicinity of some of the stronger showers or thunderstorms. The large scale upper level ridge axis drifts over the forecast area Monday and Tuesday, providing mainly dry and warmer conditions, except for isolated mountain showers. PN Tuesday Night through Sunday...An upper-level ridge of high pressure will be over the region Tuesday night into Wednesday, resulting in fair weather for most. Just a few showers and thunderstorms are possible over and near higher terrain Tuesday evening and again Wednesday afternoon/evening. The EC and GFS are in good agreement that a Pacific disturbance will then overspread our area Thursday into Friday, resulting in a somewhat higher potential for scattered showers and thunderstorms. The aforementioned models then disagree on the timing of additional shortwaves for the upcoming weekend. However, the potential of scattered showers and thunderstorms should persist. Temperatures look to be above normal through the extended period, with Wednesday likely being the warmest day. Brusda/Jaszka && .AVIATION... Updated 2300z. VFR and northwesterly flow aloft expected next 24-hours as an upper- level high pressure ridge continues building slowly eastward into the region. A weak surface cold front will orient along NNW to SSE line along the Rocky Mountain Front/Central MT mountains this evening and then dissipate overnight tonight. This front will continue to act as a focus for scattered showers and isolated thunderstorms, while additional showers and storms may develop over the higher terrain. All this activity should dissipate around ~03Z/Mon. Surface gusts up to 30 knots and small hail may accompany any thunderstorm. Cassell/Jaszka && .HYDROLOGY... The Big Hole River near Melrose is forecasted to go above flood stage later this week. The rate the river rises this week is greatly dependent on how fast the higher elevation snow pack melts. Thus we will continue to monitor for possible flood highlights later this week. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 46 71 46 79 / 30 0 0 0 CTB 45 71 43 77 / 10 0 0 0 HLN 50 76 49 82 / 30 0 0 0 BZN 44 73 43 79 / 40 0 0 0 WEY 36 65 34 70 / 30 10 10 20 DLN 45 73 45 78 / 10 0 0 10 HVR 42 72 41 79 / 0 0 0 0 LWT 42 67 41 73 / 20 0 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && weather.gov/greatfalls
In the hours before
Special weather statement, May 28, 3:23 PM MDT, 3 hours 58 minutes before
Special Weather Statement National Weather Service Great Falls MT 323 PM MDT SUN MAY 28 2017 MTZ014-282200- Central and Southern Lewis and Clark MT- 323 PM MDT SUN MAY 28 2017 ...SPECIAL WEATHER STATEMENT... At 321 PM MDT, Doppler radar was tracking a strong thunderstorm near Wolf Creek, or 22 miles north of Helena, moving southeast at 20 mph. Frequent lightning, winds in excess of 30 mph, small hail, and heavy rain will be possible with this storm. This storm will remain over mainly rural areas of central Lewis and Clark County. PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near the Missouri River around Upper Holter Lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4694 11220 4700 11213 4690 11187 4678 11202 TIME...MOT...LOC 2121Z 311DEG 18KT 4691 11209 CC
Special weather statement, May 28, 3:42 PM MDT, 3 hours 39 minutes before
Special Weather Statement National Weather Service Great Falls MT 342 PM MDT SUN MAY 28 2017 MTZ014-282230- Central and Southern Lewis and Clark MT- 342 PM MDT SUN MAY 28 2017 ...SPECIAL WEATHER STATEMENT... At 340 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from near Wolf Creek to 20 miles north of Helena. Movement was southeast at 5 mph. Torrential rainfall, frequent lightning, small hail, and winds in excess of 30 mph will be possible with these storms. Those recreating along the Missouri from near Holter Lake to Upper Holter Lake and Gates of the Mountain are in the path of these storms and should prepare for IMMINENT DANGEROUS WEATHER CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near the Missouri River from Holter Lake to Upper Holter Lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. Persons in campgrounds should consider seeking sturdy shelter until these storms pass. && LAT...LON 4707 11209 4701 11192 4682 11201 4691 11219 TIME...MOT...LOC 2140Z 316DEG 6KT 4704 11203 4688 11213 CC
Special weather statement, May 28, 4:02 PM MDT, 3 hours 19 minutes before
Special Weather Statement National Weather Service Great Falls MT 402 PM MDT Sun May 28 2017 MTZ008-009-014-015-048-052>055-290215- Beaverhead-Northern Rocky Mountain Front- Central and Southern Lewis and Clark-Madison- Southern Rocky Mountain Front-Jefferson-Broadwater-Meagher- Gallatin- Including the cities of Dewey, Wisdom, Wise River, Browning, Heart Butte, Dupuyer, East Glacier Park, Kiowa, Helena, Harrison, Pony, Waterloo, Cameron, Ennis, Jeffers, McAllister, Bynum, Choteau, Pendroy, Montana City, Clancy, Boulder, Corbin, Wickes, Whitehall, Toston, Townsend, Winston, Martinsdale, Checkerboard, Ringling, White Sulphur Springs, Bozeman, and Gallatin Gateway 402 PM MDT Sun May 28 2017 ...Thunderstorms may impact outdoor activities this afternoon and evening... Those with outdoor interests this afternoon and evening should be prepared to take action, as widely scattered thunderstorms have developed, and will continue to develop, across the region. Frequent lightning, gusty winds in excess of 30 mph, small hail, and torrential rainfall will be possible if you are impacted by any thunderstorms. Boaters and campers along or near area rivers and lakes should also be prepared to take immediate action if skies begin to become threatening. Cassell
Special weather statement, May 28, 6:00 PM MDT, 1 hour 21 minutes before
Special Weather Statement National Weather Service Great Falls MT 600 PM MDT SUN MAY 28 2017 MTZ046-048-049-290045- Southern Rocky Mountain Front MT-Eastern Teton MT-Eastern Pondera MT- 600 PM MDT SUN MAY 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PONDERA AND NORTH CENTRAL TETON COUNTIES UNTIL 645 PM MDT... At 559 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles north of Choteau, moving southeast at 25 mph. Winds in excess of 40 mph, small hail, heavy rainfall, and frequent lightning will be possible with this storm. Locations impacted include... Choteau, Farmington and Bynum. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4800 11245 4807 11219 4805 11183 4774 11217 TIME...MOT...LOC 2359Z 303DEG 20KT 4797 11227 CC
Special weather statement, May 28, 7:01 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Great Falls MT
701 PM MDT SUN MAY 28 2017
MTZ048-290130-
Southern Rocky Mountain Front MT-
701 PM MDT SUN MAY 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND CLARK AND SOUTH
CENTRAL TETON COUNTIES UNTIL 730 PM MDT...
At 701 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Augusta, or 22 miles south of Choteau, moving southeast
at 15 mph.
Winds in excess of 40 mph and frequent lightning will be possible
with this storm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4754 11219 4744 11205 4741 11212 4736 11223
4750 11229
TIME...MOT...LOC 0101Z 326DEG 13KT 4749 11222
CCSpecial weather statement, May 28, 7:21 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Great Falls MT 721 PM MDT SUN MAY 28 2017 MTZ012-048-290145- Cascade MT-Southern Rocky Mountain Front MT- 721 PM MDT SUN MAY 28 2017 ...SPECIAL WEATHER STATEMENT... At 720 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles south of Fairfield, or 21 miles northwest of Cascade, moving southeast at 15 mph. Winds in excess of 30 mph and frequent lightning along with heavy rain will be possible with this storm. This storm will remain over mainly rural areas of central Lewis and Clark and west central Cascade Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4745 11215 4749 11210 4745 11191 4733 11204 TIME...MOT...LOC 0120Z 306DEG 12KT 4744 11208 CC
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 6:00 PM MDT | Special Weather Statement | TFX | Teton | 45 min |
| May 28, 7:01 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 29 min |
| May 28, 7:53 PM MDT | Special Weather Statement | TFX | Cascade | 37 min |
Nearby
Special Weather Statements in Montana, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.